https://doi.org/10.29046/TMF.019.1.017">
  •  
  •  
 

Abstract

INTRODUCTION

Proximal (Type 2) renal tubular acidosis (RTA) is a relatively rare diagnosis, especially in adults. It is characterized by a reduction in proximal bicarbonate reabsorption resulting in urinary bicarbonate wasting. Proximal RTA can also be associated with additional defects in proximal tubular function including impaired reabsorption of phosphate, glucose, uric acid, and amino acids. Generalized proximal tubular dysfunction is termed Fanconi syndrome. While there are primary causes of Fanconi syndrome including sporadic and familial sources, this syndrome can also be acquired. Two major culprits include monoclonal gammopathies resulting in increased excretion of immunoglobulin light chains and drug-induced nephrotoxicity to the proximal tubules.1 Tenofovir disoproxil fumarate (TDF) is one such established nephrotoxic agent associated with Fanconi syndrome, likely because it is excreted through the kidney via active tubular secretion.2-4 This case demonstrates a classic presentation of tenofovir-induced Fanconi syndrome complicated by respiratory repercussions of hypophosphatemia, and also describes tenofovir alafenamide (TAF), a novel formulation with reduced renal toxicity.

KEY POINTS

This case illustrates the renal side effects of TDF-induced Fanconi syndrome, highlighting the manifestations of hypophosphatemia. Recognizing this potential side effect and switching patients to a TAF-containing regimen is important to prevent renal injury.

Share

COinS
https://doi.org/10.29046/TMF.019.1.017">